Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2017, 4:32 PM EDT for Chatham County, Georgia; Beaufort County, Jasper County, South Carolina. It was in force for 58 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 4:32 PM EDT (20:32 UTC)
- Expired
- May 22, 2017, 5:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chatham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:45 PM EDT | HAIL 0.5 | Savannah Airport, GA | 1/2 INCH HAIL REPORTED AT SAVANNAH AIRPORT BY THE CONTRACT OBSERVER. |
| May 22, 5:00 PM EDT | HAIL 0.7 | Port Wentworth, GA | |
| May 22, 5:00 PM EDT | HAIL 0.88 | Port Wentworth, GA | |
| May 22, 5:10 PM EDT | HAIL 1 | 2 Ne Port Wentworth, GA | HAIL REPORTEDLY FELL FOR 10 MINUTES. PICTURE OF HAIL STONES UP TO THE SIZE OF QUARTERS NEAR HOULIHAN BRIDGE. |
| May 22, 5:15 PM EDT | TSTM WND DMG | 1 Ene Port Wentworth, GA | CEMA REPORTED A MEDIUM SIZED TREE ON A HOUSE ON BONNYBRIDGE RD IN PORT WENTWORTH. |
| May 22, 5:15 PM EDT | TSTM WND DMG | Port Wentworth, GA | TREES REPORTED DOWN NEAR THE HOULIHAN BRIDGE. THE BRIDGE HAS BEEN CLOSED. |
| May 22, 5:15 PM EDT | TSTM WND GST 55 | Port Wentworth, GA | ALSO REPORTED PENNY SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
193
WUUS52 KCHS 222032
SVRCHS
GAC051-SCC013-053-222130-
/O.NEW.KCHS.SV.W.0057.170522T2032Z-170522T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
432 PM EDT MON MAY 22 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Chatham County in southeastern Georgia...
Beaufort County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 530 PM EDT
* At 432 PM EDT, a severe thunderstorm was located near Bellinger
Hill Area, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Savannah, Hilton Head Island, Pooler, Bluffton, Bellinger Hill
Area, Garden City, Port Wentworth and Tybee Island.
This warning includes...
I-516 between mile markers 7 and 9.
I-95 in South Carolina between mile markers 2 and 5.
I-95 in Georgia between mile markers 103 and 105, and between mile
markers 107 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3204 8093 3203 8094 3204 8094 3211 8128
3223 8115 3223 8114 3224 8115 3227 8111
3230 8064 3218 8065 3212 8072 3206 8084
3205 8084 3201 8081
TIME...MOT...LOC 2032Z 270DEG 18KT 3217 8109
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
687
WWUS52 KCHS 222107
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
507 PM EDT MON MAY 22 2017
GAC051-SCC013-053-222130-
/O.CON.KCHS.SV.W.0057.000000T0000Z-170522T2130Z/
Chatham GA-Beaufort SC-Jasper SC-
507 PM EDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHATHAM...BEAUFORT AND JASPER COUNTIES...
At 504 PM EDT, a severe thunderstorm was located near Pooler, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Savannah, Pooler, Bluffton, Bellinger Hill Area, Garden City, Port
Wentworth, Hardeeville and Savannah Airport.
This warning includes...
I-516 between mile markers 7 and 9.
I-95 in South Carolina between mile markers 2 and 5.
I-95 in Georgia between mile markers 103 and 105, and between mile
markers 107 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has shown signs of weak rotation at times and a brief
funnel cloud was reported earlier. Report damage directly to the
Charleston National Weather Service at 1-888-383-2024 when it is
safe to do so.
&&
LAT...LON 3211 8128 3223 8115 3223 8114 3224 8115
3227 8111 3228 8092 3223 8084 3217 8081
3212 8088 3204 8094
TIME...MOT...LOC 2104Z 275DEG 11KT 3213 8117
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$751
WWUS52 KCHS 222125
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
525 PM EDT MON MAY 22 2017
GAC051-SCC013-053-222133-
/O.EXP.KCHS.SV.W.0057.000000T0000Z-170522T2130Z/
Chatham GA-Beaufort SC-Jasper SC-
525 PM EDT MON MAY 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM...BEAUFORT AND JASPER
COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However torrential
rain is likely with this thunderstorm and a flood advisory remains
in effect for the area.
LAT...LON 3211 8128 3223 8115 3223 8114 3224 8115
3227 8111 3228 8092 3223 8084 3217 8081
3212 8088 3204 8094
TIME...MOT...LOC 2123Z 270DEG 18KT 3213 8107
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:56 PM EDT, 36 minutes earlier.
Area forecast discussion, May 22, 3:56 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Charleston SC 356 PM EDT Mon May 22 2017 .SYNOPSIS... A series of disturbances will track across the Southeast through midweek. A cold front will push offshore Wednesday night into Thursday. High pressure will then prevail this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Numerous showers and tstms have developed this afternoon across portions of southern SC and GA, mostly propagating NNE. PWs of 1.8 to 1.9" supporting locally heavy rainfall with the convection. The seabreeze has begun to develop based on coastal wind directions and the erosion of cumulus right at the coast. This, plus the concentration of upper vorticity energy over inland areas will tend to push the greatest convection coverage away from the coast and toward inland areas. Thus we have the likely pops over inland areas through early this evening. A lull is expected from mid to late evening before speed convergence in low-level jetting over the waters induces new shower and tstm development offshore. Additional showers and tstms should develop later tonight across inland areas as greater PVA shifts over the area ahead of more shortwave activity. Instability will remain fairly weak so severe wx is not much of a concern, though localized flooding is possible given the high PWs. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... On Tuesday, a cold front is expected to run across the Piedmont of the Carolinas and GA. Short range guidance indicates that a front wave will develop along the cold front across GA or SC. The front wave is forecast to track NE along the front during the daylight hours on Tuesday. Model forecast soundings suggest that LFC levels will remain below 2 kft with PW values around 1.9 inches. In addition, a wide field of 1500-2000 J/kg CAPE will develop along and east of the front/wave. Convection should easily form near the frontal wave, supporting categorical PoPs for showers and thunderstorms. Shear between 0-6 km will likely range around 40 kts, yielding loosely organized clusters or bands of thunderstorms. It is possible to see a few damaging wind events with the stronger storms. Perhaps more likely, rainfall rates may become quite heavy during the passage of thunderstorm clusters, see tide section below. High temperatures should verify within a degree or two of 80 degrees on Tuesday. Based on the timing of the frontal wave, coverage of deep convection should shift NE during the evening hours. It appears that a noteworthy decrease in coverage of showers and thunderstorms will occur across forecast area Tuesday night, highlight with PoPs decreasing to CHC. Lows Tuesday night are forecast to range in the upper 60s to low 70s. Wednesday, deep sfc low pressure should organize across the Ohio River Valley. Short range guidance indicates that a cold front will approach from the west during the daylight hours. At the mid level, H5 trough will swing across the deep south during the afternoon, GFS1deg shows a wide field of H5 Q-vector convergence will spread west to east across the CWA. The environment ahead of the cold front is forecast to see CAPE values pool to 1500 J/kg with SWEAT peaking near 400. I would expect that a band of deep convection will form along and ahead of the cold front. Given the synoptic scale forcing, instability, and shear, the severe risk could peak Wed afternoon and evening. High temps should range very close to values expected for Tuesday. Dry air will spread east across the region Wednesday night. Thursday, large low pressure will circulate across the Mid West and Great Lakes regions as high pressure builds over the Gulf of Mexico. The sfc pressure gradient is forecast to range from 2-3 mbs across the forecast area. WSW winds should remain gusty across forecast area, especially during the morning. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A ridge building across the East Coast combined with surface high pressure will provide dry weather in the long term along with a gradual warming trend each day. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... The greatest chance for convection will gradually shift west of the terminals as the sea breeze pushes inland. However, scattered coverage across southeast GA may affect KSAV before 6 pm. Scattered showers possible overnight at KCHS as some activity develops ahead of another shortwave. Another round of convection expected during the day Tuesday but with the best coverage inland we did not mention convection at either terminal. Extended Aviation Outlook: An unsettled weather pattern will bring periods of flight restrictions through Wednesday night. && .MARINE... Low-level jet strengthens later tonight as shortwave energy approaches the area. Sustained winds will increase to 15-20 kt later tonight with some gusts approaching 25 kt over outer portions. Tuesday through Wednesday night: Weak low pressure will track NE along a sfc front across during the daylight hours Tuesday. SW winds across the marine zones will increase through day. Gusts across AMZ350 and 374 are forecast to exceed 25 kts by the afternoon. Wave heights are forecast to build to 3-4 feet within 20 nm and around 5 feet across AMZ374. Small Craft Advisories may be needed for Tuesday. In addition, rounds of thunderstorms are forecast across the marine zones on Tuesday. Winds may decrease slight Tuesday night, however, wave heights are forecast to gradually build through the night. Wednesday through Wednesday night, SW winds will increase as a cold front approaches from the west. SCA conditions are expected. Marine zones should see common gusts to 25 kts within 20 nm and around 30 kts beyond 20 nm. Wave heights are forecast to peak Wednesday night, with 6 feet possible within 20 nm and up to 9 feet across eastern AMZ374. Then, winds/seas should relax significantly by Friday. && .TIDES/COASTAL FLOODING... Evening high tide levels will trend higher each day approach the new Moon perigee this Friday. The Mean Lower Low Water (MLLW) levels are forecast to remain below flood stage. However, it is possible that thunderstorms could pass over urban coast areas during the evening high tide cycle. Rainfall rates could exceed 0.75/hr during any thunderstorm. The combination of elevated MLLW water levels and heavy downpours could result in deep street and sidewalk water. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...NED LONG TERM...MS AVIATION...JRL/NED MARINE...JRL/NED TIDES/COASTAL FLOODING...NED
Hazardous weather outlook, May 22, 3:53 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 353 PM EDT Mon May 22 2017 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-232000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 353 PM EDT Mon May 22 2017 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Flooding: Scattered to numerous showers and thunderstorms will continue through tonight. Torrential rainfall may produce localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rounds of showers and thunderstorms are expected Tuesday through Wednesday night. Stronger storms could bring moderate to heavy rainfall and isolated damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-232000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm- 353 PM EDT Mon May 22 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 22, 3:23 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
323 PM EDT MON MAY 22 2017
GAZ140-141-222000-
Inland McIntosh-Coastal McIntosh-
323 PM EDT MON MAY 22 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 323 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cox, or near Darien, moving northeast at 30
mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Darien, Jones, Eulonia, Valona, Cox, Meridian, Townsend and Crescent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3138 8154 3138 8155 3140 8158 3143 8161
3144 8161 3145 8162 3147 8161 3149 8162
3168 8151 3153 8114 3151 8115 3133 8143
3133 8145
TIME...MOT...LOC 1923Z 217DEG 25KT 3143 8153Special weather statement, May 22, 3:36 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
336 PM EDT MON MAY 22 2017
SCZ043-049-222000-
Coastal Colleton-Inland Colleton-
336 PM EDT MON MAY 22 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 336 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ritter, or 9 miles south of Walterboro,
moving northeast at 30 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Walterboro, Hendersonville, Green Pond, Ritter and White Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3266 8062 3279 8085 3299 8075 3289 8043
TIME...MOT...LOC 1936Z 217DEG 25KT 3277 8064Special weather statement, May 22, 4:19 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
419 PM EDT MON MAY 22 2017
GAZ101-118-119-SCZ047-048-051-222100-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-Coastal
Jasper-Beaufort-
419 PM EDT MON MAY 22 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...
At 418 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
Garden City, and moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Savannah, Pooler, Bluffton, I-16/i-95 Interchange, Bellinger Hill
Area, Wilmington Island, Jasper and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. do not drive your
vehicle through flooded roadways.
These storms are showing some rotation and may intensify further. Be
certain to monitor local radio and TV stations as well as local
cable TV outlets for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3241 8074 3199 8099 3210 8134 3243 8106
TIME...MOT...LOC 2018Z 270DEG 18KT 3233 8106 3212 8117The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:23 PM EDT | Special Weather Statement | CHS | McIntosh | 37 min |
| May 22, 4:56 PM EDT | Areal Flood Advisory | CHS | Chatham | 64 min |
| May 22, 3:25 PM EDT | Special Marine Warning | CHS | 2 hr | |
| May 22, 3:36 PM EDT | Special Weather Statement | CHS | Colleton | 24 min |
| May 22, 4:19 PM EDT | Special Weather Statement | CHS | Jasper | 41 min |
| May 22, 5:38 PM EDT | Areal Flood Advisory | CHS | Berkeley | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.